Idaho, 2010

Damaging Winds in Idaho, August 6, 2010

August 6, 2010 · NWS MSO · 2 events in 1 county or zone

A very unstable atmosphere allowed strong thunderstorms to develop over north central Idaho. The main threat with these storms was strong wind, with some reports of gusts up to 60 mph.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MSO wrote it up.

A very unstable atmosphere allowed strong thunderstorms to develop over north central Idaho. The main threat with these storms was strong wind, with some reports of gusts up to 60 mph.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before the first event at Aug 6, 2:26 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Aug 6, 2:26 PM MST, 1 hour 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
326 PM MDT FRI AUG 6 2010

...STRONG THUNDERSTORMS WITH HEAVY RAINFALL POSSIBLE ACROSS
SOUTHWEST MONTANA AND LEMHI COUNTY IN IDAHO DURING THIS EVENING...

.DISCUSSION...

TONIGHT...A VERY MOIST AND UNSTABLE ATMOSPHERE...COUPLED WITH
SOUTHWESTERLY WIND SHEAR...WILL ALLOW STRONG THUNDERSTORMS TO
DEVELOP ACROSS WESTERN MONTANA AND NORTH CENTRAL IDAHO. LARGE
HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE POSSIBLE WITH SOME OF THESE
STORMS...PARTICULARLY ACROSS PORTIONS OF SOUTHWEST MONTANA.
THEREFORE A SEVERE THUNDERSTORM WATCH AS WELL AS A FLASH FLOOD
WATCH HAVE BEEN ISSUED FOR PORTIONS OF SOUTHWEST MONTANA. PLEASE
SEE WWW.WEATHER.GOV/MISSOULA FOR FURTHER INFORMATION. THESE STORMS
ARE ANTICIPATED TO MOVE EAST OF THE CONTINENTAL DIVIDE BEFORE
MIDNIGHT.

THE MAIN THUNDERSTORM THREAT WILL SHIFT SLIGHTLY SOUTH AND EAST
TOMORROW...FOCUSING MAINLY ACROSS SOUTHWEST MONTANA AND LEMHI
COUNTY IN IDAHO. THESE AREAS WILL MAINTAIN THE BEST INSTABILITY
AND MOISTURE PROFILES TO FAVOR THUNDERSTORMS. CONTINUED THREATS
WITH THESE THUNDERSTORMS WILL BE HEAVY RAIN...GUSTY WINDS AND
SMALL HAIL. A DISTURBANCE WILL MOVE THROUGH NORTHWEST MONTANA LATE
TOMORROW AFTERNOON INTO TOMORROW EVENING...PRODUCING MAINLY
SHOWERS WITH A FEW CLAPS OF THUNDER POSSIBLE. SOME WEAK
INSTABILITY WILL LINGER INTO SUNDAY...BUT THUNDERSTORMS ARE
EXPECTED TO GENERALLY BE ISOLATED AND WEAKER THAN PREVIOUS DAYS.
TEMPERATURES WILL REMAIN NEAR NORMAL FOR THIS TIME OF YEAR.

FORECAST MODELS INTRODUCE QUITE A BIT OF UNCERTAINTY EARLY NEXT
WEEK. WHILE ALL MODELS ARE GENERALLY INDICATING A TROUGH OVER THE
NORTHERN ROCKIES...LARGE DIFFERENCES IN STRENGTH OF THIS FEATURE
EXIST. THIS COULD MEAN THE DIFFERENCE BETWEEN NEAR NORMAL
TEMPERATURES AND WELL BELOW NORMAL TEMPERATURES BY THE TUESDAY TIME
FRAME AS WELL PRECIPITATION CHANCES. FOR THE TIME BEING HAVE
MAINTAINED NEAR NORMAL TEMPERATURES AND PRECIPITATION CHANCES.
HOWEVER...A FAIR AMOUNT OF UNCERTAINTY EXISTS FOR THE TIME BEING.

&&

.AVIATION...THUNDERSTORMS DEVELOPING ACROSS THE NORTHERN ROCKIES
DURING THIS AFTERNOON WILL IMPACT AVIATION THROUGH 07/0600Z. THE
HIGHEST PROBABILITY OF THUNDERSTORMS WITHIN 5NM OF TERMINALS IS
KBTM AND KSMN DURING THIS TIME. THESE STORMS HAVE THE POTENTIAL
FOR PRODUCING SMALL HAIL...GUSTY WINDS AND HEAVY RAIN THAT MAY
REDUCE VISIBILITY FOR A TIME. OTHERWISE...MENTION OF CB WILL
REMAIN FOR ALL OTHER AREA TERMINALS THROUGH THIS EVENING.
THEREAFTER...AVIATION IMPACTS WILL DECREASE SIGNIFICANTLY THROUGH
SATURDAY AFTERNOON.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...ZUMPFE
LONG TERM....PALLISTER/KITSMILLER
AVIATION...ZUMPFE

In the hours before

Special weather statement, Aug 6, 12:59 PM MST, 2 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
159 PM MDT FRI AUG 6 2010

MTZ001-004-062045-
KOOTENAI/CABINET REGION-LOWER CLARK FORK REGION-
159 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND NORTHWESTERN
SANDERS COUNTIES UNTIL 245 PM MDT...

AT 153 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES NORTH OF NOXON...OR 23 MILES SOUTHWEST OF
LIBBY...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS STORM...
ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEXTREME NORTHWESTERN SANDERS AND SOUTHERN LINCOLN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4840 11544 4820 11525 4800 11587 4815 11603
TIME...MOT...LOC 1959Z 236DEG 19KT 4814 11581

ZUMPFE
Special weather statement, Aug 6, 1:43 PM MST, 1 hour 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
243 PM MDT FRI AUG 6 2010

MTZ005-006-062130-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
243 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL RAVALLI AND SOUTHWESTERN
GRANITE COUNTIES UNTIL 330 PM MDT...

AT 236 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR CONNER...OR 21 MILES SOUTH OF HAMILTON...
MOVING NORTHEAST AT 20 MPH.

HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OF CENTRAL RAVALLI AND EXTREME SOUTHWESTERN GRANITE COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4620 11388 4599 11367 4584 11415 4599 11428
TIME...MOT...LOC 2043Z 239DEG 19KT 4597 11410

ZUMPFE
Special weather statement, Aug 6, 1:53 PM MST, 1 hour 43 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
253 PM MDT FRI AUG 6 2010

MTZ001-062145-
KOOTENAI/CABINET REGION-
253 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN AND WESTERN
FLATHEAD COUNTIES UNTIL 345 PM MDT...

AT 248 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 15 MILES SOUTHEAST OF LIBBY...MOVING NORTHEAST AT
25 MPH.

HAIL UP TO THE SIZE OF PENNIES IS EXPECTED WITH THIS STORM...ALONG
WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFEXTREME WESTERN FLATHEAD AND SOUTHERN LINCOLN COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4847 11506 4824 11490 4809 11543 4824 11552
TIME...MOT...LOC 2053Z 244DEG 20KT 4820 11538

KITSMILLER
Special weather statement, Aug 6, 2:48 PM MST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
348 PM MDT FRI AUG 6 2010

MTZ001>003-062230-
FLATHEAD/MISSION VALLEYS-KOOTENAI/CABINET REGION-WEST GLACIER REGION-
348 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN LINCOLN AND WESTERN
FLATHEAD COUNTIES UNTIL 430 PM MDT...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
GROUP OF STRONG THUNDERSTORMS 17 MILES WEST OF WHITEFISH...OR 22
MILES NORTHWEST OF KALISPELL...MOVING EAST AT 30 MPH.

HAIL UP TO THE SIZE OF DIMES IS EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...KALISPELL...
EVERGREEN...WHITEFISH...COLUMBIA FALLS...OLNEY...LUPFER...LA SALLE
AND CRESTON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM MDT FRIDAY
EVENING FOR WEST CENTRAL MONTANA.

&&

LAT...LON 4819 11408 4797 11538 4826 11567 4871 11436
TIME...MOT...LOC 2147Z 254DEG 25KT 4837 11466

DEROSA
Special weather statement, Aug 6, 2:49 PM MST, 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
349 PM MDT FRI AUG 6 2010

IDZ009-010-MTZ005-006-062230-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
BITTERROOT/SAPPHIRE MOUNTAINS-MISSOULA/BITTERROOT VALLEYS-
349 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN RAVALLI AND NORTHERN
LEMHI COUNTIES UNTIL 430 PM MDT...

AT 342 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF HALE GULCH EAST OF SHOUP...OR
29 MILES NORTHWEST OF SALMON...MOVING NORTH AT 20 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...MAINLY RURAL AREAS
OFSOUTHERN RAVALLI COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4590 11438 4588 11398 4549 11400 4547 11432
TIME...MOT...LOC 2149Z 178DEG 18KT 4557 11420

ZUMPFE
Special weather statement, Aug 6, 3:36 PM MST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
436 PM MDT FRI AUG 6 2010

MTZ007-062315-
BUTTE/BLACKFOOT REGION-
436 PM MDT FRI AUG 6 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN DEER LODGE AND NORTHERN
SILVER BOW COUNTIES UNTIL 515 PM MDT...

AT 429 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR GREGSON HOT SPRINGS...OR 11 MILES WEST OF
BUTTE...MOVING NORTHEAST AT 10 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...BUTTE...SILVER BOW...
WALKERVILLE...RAMSAY AND NISSLER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4591 11279 4606 11291 4623 11258 4621 11256
      4618 11256 4618 11250 4613 11249 4608 11245
      4603 11245 4602 11243
TIME...MOT...LOC 2236Z 241DEG 10KT 4603 11274

ZUMPFE

The radar

The Missoula radar (KMSX), 207 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Lemhi

When
August 6, 3:36 PM MST to 3:51 PM MST
Where
Lemhi County, 0.85 mi NE of Salmon
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
45.180, -113.890

Wind gust reported from Salmon RAWS.

Thunderstorm Wind, Lemhi

When
August 6, 3:51 PM MST to 4:10 PM MST
Where
Lemhi County, 4.17 mi N of Carmen
Measured
54 kt (62 mph) measured gust
Reported by
Mesonet
Coordinates
45.290, -113.890

Wind gust reported from Kriley Creek RAWS.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2010Every state in 2010This day in weather historyWarnings in Idaho, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 258071, 258072.